Alabama, 2025

Flash Flooding in Alabama, May 28, 2025

May 28, 2025 · NWS HUN · 2 events in 1 county or zone

Training thunderstorms produced some flash flooding over portions of northeastern Alabama during the morning hours on the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Training thunderstorms produced some flash flooding over portions of northeastern Alabama during the morning hours on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 28, 3:45 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 28, 3:45 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
445 AM CDT Wed May 28 2025

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Today)
Issued at 445 AM CDT Wed May 28 2025

A distinct mid-level shortwave trough will spread east-
northeastward from eastern OK/western AR into the Cumberland
Plateau vicinity by 12Z Wednesday, within the circulation around a
stationary upper-level low over southwestern MN. In response to
this, a weak surface wave will lift northeastward from
western/middle TN into central KY by sunrise, with a slow-moving
trough axis extending southwestward from the low forcing a solid
band of moderate-heavy showers (and a few rumbles of thunder)
across Cullman/Marshall/Dekalb counties. Although very weak low-
level rotation has been noted throughout the early morning hours
with embedded supercellular structures in reflectivity data from
both KHTX and Armor, the overall storm environment is not
supportive of even brief tornadoes at this hour. However, echo
training and high rainfall rates have combined to result in a
localized risk for minor flooding and ponding of water across the
same region, and an SPS will be continued to address this risk.
Across the remainder of the CWFA, moist boundary layer conditions
and calm to light WNW flow has supported the development fog (some
of which has been locally dense).

Present indications are that the shortwave trough (initially
across the Cumberland Plateau) will accelerate northeastward into
the northern Mid-Atlantic states tomorrow, as the primary upper
low spreads southeastward into southern WI. As this occurs, mid-
level SW flow of 35-45 knots will veer to the west and drop into
the 20-30 knot range, and with prevailing light WNW flow at the
surface (lack of low-level convergence), we expect a much lower
coverage of precipitation compared to previous days. Nevertheless,
as the surface low travels further northeastward into OH, a
secondary surface trough may initiate the development of a few
showers and storms this afternoon (mainly across the northeastern
corner of the CWFA) as temps warm into the m-u 70s and CAPE
increases into the 1000-1500 J/kg range. With deep-layer flow and
shear predicted to weaken with time, organized/severe convection
is not anticipated.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 445 AM CDT Wed May 28 2025

Although light northerly flow and dry conditions will persist
across the region on Wednesday evening, showers and elevated
thunderstorms will spread northward into the region from the
northwestern/central Gulf Coast by early Thursday morning as
elevated warm advection strengthens downstream from a developing
area of low pressure across central TX. This trend will continue
throughout the late morning hours, with a potential increase in
coverage/intensity possible during the afternoon as the surface
wave shifts into the Mid-South and winds return to the south
(advecting a moist/unstable boundary layer northward once again).

Present indications are that the low will begin to deepen at a
more considerable rate from late Thursday afternoon through Friday
morning as it lifts northeastward into eastern KY and interacts
with a rather intense 500-mb shortwave trough digging
southeastward across the Mid-MS Valley. Strengthening mid-level
flow and deep-layer ascent provided by this wave will support
development of a broken QLCS along the low's trailing cold front,
with this feature expected to shift rapidly southeastward across
the CWFA early Friday morning (exiting our southeastern counties
by 13-15Z Friday). With our region located well within the
moist/unstable warm sector of the low (prior to the arrival of the
cold front), shear and instability will support a risk of
damaging wind/large hail with the most intense cells both within
the QLCS and potentially across the open warm sector well ahead of
the front on Thursday afternoon/evening. At this point, the risk
for even a brief tornado appears rather low (compared to the past
couple of days) due to the unfavorable time of day for frontal
passage and indications that the WSW low-level jet may only reach
20-30 knots in intensity by early Friday morning.

Deep-layer NW flow in the wake of the departing trough and cold
front will advect a cooler/drier airmass into the region
Friday/Friday night, with some wrap-around clouds and light rain
possible in the northeastern corner of the CWFA during the day on
Friday and into Friday evening.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 445 AM CDT Wed May 28 2025

Global models suggest that dry conditions will persist across the
TN Valley on Saturday. However, a band of showers will likely
evolve to our north (from the Mid-MS Valley into the southern
Appalachians) within a weak low-level confluence zone provided by
a reinforcing/continental high building southward from Canada.
Although this activity will be largely driven by the diurnal
warming cycle, as the high migrates further southeastward into the
central Appalachians late in the weekend and the surface
confluence axis drifts southward, there is some concern for
development of showers and thunderstorms in our region on Sunday.
However, this will ultimately depend on where the surface boundary
lies (and this could be to our northeast). In any event,
instability will be fairly low (but sufficient for
lightning/thunder) and NW winds aloft will only be in the 20-25
knot range, so organized severe convection is not anticipated at
this point. We may also be impacted to some extent (on Sunday
night) by the remnants of an MCS dropping south-southeastward
across the central Plains on Saturday, but this aspect of the
forecast is quite uncertain at this point. Conditions will remain
dry early next week as the surface high shifts eastward off the
southern Mid-Atlantic Coast and a mid-level ridge builds across
the southeastern CONUS.

&&

.AVIATION...
(06Z TAFS)
Issued at 1258 AM CDT Wed May 28 2025

Bands of mod-hvy SHRA occurring to the east of a subtle surface
trough will continue to impact portions of north-central and
northeast AL early this morning. However, this activity should
remain sufficiently far to the south/east of both terminals to
avoid inclusion of precipitation in the TAFs. In the wake of the
trough, light BR/FG has begun to develop in a few locations, with
low stratus elsewhere. Based on trends in observational data, we
feel more confident in IFR-level stratus at HSV/MSL and will
include that as the prevailing condition (with a TEMPO for minor
vsby reductions in light fog included from 6-10Z). Stratus/fog
will dissipate rather quickly by 15Z, with mostly sunny skies and
lgt NW winds tomorrow aftn. Although a few SHRA/TSRA will be
possible, coverage is expected to be much lower (compared to
previous days) and we will not mention in the TAFs at this point.
Development of light BR/FG will be possible once again tomorrow
evening, but with an increase in high clouds expected prior to
Midnight we will not mention in the forecast attm.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

In the hours before

Special weather statement, May 28, 12:57 AM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
157 AM CDT Wed May 28 2025

ALZ007-008-016-280745-
Marshall AL-Morgan AL-Cullman AL-
157 AM CDT Wed May 28 2025

...PERSISTENT HEAVY SHOWERS WILL IMPACT CENTRAL
MARSHALL...NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN COUNTIES
THROUGH 245 AM CDT...

At 154 AM CDT, Doppler radar was tracking a band of persistent heavy
showers over the advisory area, with movement of the band to the
east at 15 mph.

HAZARD...Torrential rainfall that could result in minor flooding
         and wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eddy, Baileyton, Guntersville, Ryan Crossroads, Joppa, Union Grove,
Arab, Hulaco, Columbus City, and Lake Guntersville St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3422 8663 3435 8668 3451 8622 3437 8616
TIME...MOT...LOC 0654Z 252DEG 14KT 3433 8656

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

70/DD
Special weather statement, May 28, 1:55 AM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
255 AM CDT Wed May 28 2025

ALZ007-008-016-280845-
Marshall AL-Morgan AL-Cullman AL-
255 AM CDT Wed May 28 2025

...PERSISTENT HEAVY SHOWERS WILL IMPACT CENTRAL MARSHALL...NORTHERN
CULLMAN AND SOUTHEASTERN MORGAN COUNTIES THROUGH 345 AM CDT...

At 253 AM CDT, Doppler radar was tracking a a band of persistent
heavy showers over the advisory area, with movement of the band to
the east at 10 mph.

HAZARD...Torrential rainfall that could result in minor flooding and
         wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baileyton, Cullman, Guntersville, Baldwin, Crane Hill, Arab, Hulaco,
Columbus City, Logan, and Eddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3423 8711 3447 8621 3430 8621 3424 8644
      3426 8644 3425 8652 3422 8654 3407 8711
TIME...MOT...LOC 0753Z 259DEG 7KT 3433 8645

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

70/DD
Special weather statement, May 28, 2:49 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Huntsville AL
349 AM CDT Wed May 28 2025

ALZ008-010-016-280945-
Marshall AL-DeKalb AL-Cullman AL-
349 AM CDT Wed May 28 2025

...PERSISTENT HEAVY SHOWERS WILL IMPACT CENTRAL
MARSHALL...SOUTHWESTERN DEKALB AND NORTHEASTERN CULLMAN COUNTIES
THROUGH 445 AM CDT...

At 348 AM CDT, Doppler radar was tracking a band of persistent heavy
showers over the advisory area, with movement of the band to the
east at 10 mph.

HAZARD...Torrential rainfall that could result in minor flooding and
         wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Baileyton, Geraldine, Guntersville, Hopewell, Arab, Lake Guntersville
St Park, Eddy, Hustleville, Joppa, and Chigger Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3428 8683 3431 8673 3431 8658 3435 8658
      3449 8610 3446 8608 3448 8601 3435 8597
      3423 8642 3426 8644 3425 8652 3419 8655
      3413 8677
TIME...MOT...LOC 0848Z 269DEG 8KT 3434 8626

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

70/DD
Special weather statement, May 28, 3:19 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
419 AM CDT Wed May 28 2025

ALZ008-010-281000-
Marshall AL-DeKalb AL-
419 AM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES THROUGH 500 AM CDT...

At 419 AM CDT, Doppler radar was tracking a strong thunderstorm near
Geraldine, or 9 miles northeast of Albertville, moving east at 10
mph.

HAZARD...Wind gusts of 40-50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McVille, Fyffe, Geraldine, Lakeview, Hopewell, Guest, Skirum,
Lebanon, Hustleville, and Kilpatrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3426 8619 3444 8618 3448 8580 3428 8580
TIME...MOT...LOC 0919Z 268DEG 9KT 3436 8611

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

70/DD
Special weather statement, May 28, 4:05 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Huntsville AL
505 AM CDT Wed May 28 2025

ALZ010-281045-
DeKalb AL-
505 AM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DEKALB COUNTY
THROUGH 545 AM CDT...

At 505 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fyffe, or 7 miles southwest of Rainsville, moving east at 15 mph.

HAZARD...Wind gusts of 40-50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fyffe, Fort Payne, Dog Town, Collbran, Guest, Little River Canyon NP,
Lebanon, Pine Ridge, Mentone, and Adamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3450 8556 3449 8556 3448 8558 3444 8558
      3441 8561 3437 8563 3436 8566 3434 8568
      3431 8595 3446 8598 3458 8556 3450 8555
TIME...MOT...LOC 1005Z 257DEG 12KT 3440 8591

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, May 28, 4:41 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
541 AM CDT Wed May 28 2025

ALZ008-010-281130-
Marshall AL-DeKalb AL-
541 AM CDT Wed May 28 2025

...PERSISTENT HEAVY SHOWERS WILL IMPACT SOUTHEASTERN MARSHALL AND
SOUTHERN DEKALB COUNTIES THROUGH 630 AM CDT...

At 540 AM CDT, Doppler radar was tracking a band of persistent heavy
showers over the advisory area, with movement of the band to the
east at 20 mph.

HAZARD...Torrential rainfall that could result in minor flooding and
         wind gusts up to 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fyffe, Fort Payne, High Point, Little River Canyon NP, Skirum, Lake
Guntersville St Park, Pine Ridge, Painter, Rainsville, and Peeks
Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3442 8560 3438 8563 3419 8631
      3434 8637 3460 8553 3453 8551
TIME...MOT...LOC 1040Z 265DEG 17KT 3429 8611

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

70/DD

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
May 28, 5:31 AM CST to 11:15 AM CST
Where
Marshall County, 0.9 mi NW of Grassy to 1 mi NNW of Grassy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.360, -86.460

Flash flooding occurred at this location, with several inches of swift water running over the road. Depth estimated at 6 to 8 inches.

Flash Flood, Marshall

When
May 28, 7:30 AM CST to 12:12 PM CST
Where
Marshall County, 2.2 mi SW of Warrenton to 1.89 mi WSW of Warrenton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.330, -86.400

Flooding still lingering on Hester Road near Aldridge Gap Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278212, 1278214.